Analgesic nephropathyPhenacetin nephritis; Nephropathy - analgesic; Nephropathy - NSAID
Analgesic nephropathy involves damage to one or both kidneys caused by overexposure to mixtures of medicines, especially over-the-counter pain medicines (analgesics).
Analgesic nephropathy involves damage within the internal structures of the kidney. It is caused by long-term use of analgesics (pain medicines), especially over-the-counter (OTC) medicines that contain phenacetin or acetaminophen, and nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin or ibuprofen.
This condition frequently occurs as a result of self-medicating, often for some type of chronic pain.
Risk factors include:
- Use of OTC analgesics containing more than one active ingredient
- Taking 6 or more pills a day for 3 years
- Chronic headaches, painful menstrual periods, backache, or musculoskeletal pain
- Emotional or behavioral changes
- History of dependent behaviors including smoking, alcohol use, and excessive use of tranquilizers
There may be no symptoms in the beginning. Over time, as the kidneys are injured by the medicine, symptoms of kidney disease will develop, including:
Exams and Tests
The health care provider will examine you and ask about your symptoms. During the exam, your provider may find:
- Your blood pressure is high.
- When listening with a stethoscope, your heart and lungs have abnormal sounds.
- You have swelling, especially in the lower legs.
- Your skin shows premature aging.
Tests that may be done include:
The primary goals of treatment are to prevent further damage of the kidneys and to treat kidney failure. Your provider may tell you to stop taking all suspect painkillers, particularly OTC medicines.
To treat kidney failure, your provider may suggest diet changes and fluid restriction. Eventually, dialysis or a kidney transplant may be needed.
Counseling may help you develop alternative methods of controlling chronic pain.
The damage to the kidney may be acute and temporary, or chronic and long term.
Complications that may result from analgesic nephropathy include:
When to Contact a Medical Professional
Contact your provider if you have any of the following:
- Symptoms of analgesic nephropathy, especially if you have been using painkillers for a long time
- Blood or solid material in your urine
- Amount of your urine has decreased
Follow your provider's instructions when using medicines, including OTCs. Do not take more than the recommended dose without asking your provider.
Aronson JK. Paracetamol (acetaminophen) and combinations. In: Aronson JK, eds. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:474-493.
Parazella MA, Rosner MH. Tubulointerstitial diseases. In: Yu ASL, Chertow GM, Luyckx VA, Marsden PA, Skorecki K, Taal MW, eds. Brenner and Rector's The Kidney. 11th ed. Philadelphia, PA: Elsevier; 2020:chap 35.
Segal MS, Yu X. Herbal and over-the-counter medicines and the kidney. In: Feehally J, Floege J, Tonelli M, Johnson RJ, eds. Comprehensive Clinical Nephrology. 6th ed. Philadelphia, PA: Elsevier; 2019:chap 76.